MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G38180
Medical Device Problem Codes Use of Device Problem (1670); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: a patient of unknown age and gender underwent a tvar procedure in which the check-flo extra large introducer, and the zenith alpha thoracic endovascular graft proximal tapered components, was used.The alpha would not track through the iliac due to the fact they were very tortuous.In order to help facilitate to track through iliac to place the tvar used the introducer.District manager called support to confirm the alpha would go through the 20fr check-flo and it was confirmed yes it would but would be tight.The physician also used sterile mineral oil as well.Physician attempted to pass the alpha through the check-flo and was extremely, extremely tight.At this point stopped and backed the alpha out of check-flo.In doing so the workable sheath on the alpha was not moving inside the check-flo but the dilator for the alpha was pulling back which caused the alpha graft to engage the fixation barbs through the working sheath & the check-flo.They, the fixation barbs, eventually worked their way through the workable sheath and check-flo and tore the check-flo when removing the alpha.Nothing further procedure wise was done as the physician stated there was nothing further that could be done.Patient outcome: there was no harm to the patient, no further procedures, no intervention.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: as per reported information, a patient of unknown age and gender underwent a thoracic endovascular aortic repair (tevar) procedure.It is reported that to help facilitate tracking a g38180-zta-pt-38-34-167-w (complaint device) through a tortuous iliac, an introducer (extra large check-flo® introducer, 20fr, g28999-xvcfw-20.0-35-25) was used.The customer also used sterile mineral oil.It is reported that the customer attempted to pass the alpha through the check-flo but it was very tight.At this point the customer stopped and backed the alpha out of the check-flo.In doing so, the sheath on the alpha was not moving inside the check-flo but the dilator of the alpha was pulling back which caused the alpha graft to engage the fixation barbs through the working sheath & the check-flo, and tore the check-flo when removing the alpha.Nothing further procedure-wise was done.As per reported information there was no harm to the patient, no further procedures or intervention.The current complaint addresses the difficulties with advancing the zta-pt-38-34-167-w through the 20fr introducer.This complaint is related to (b)(4) addressing the check-flo device's involvement in the event, and (b)(4) addressing the zta advancement difficulties through tortuous iliacs.No product was returned for the evaluation.As per graft diameter sizing guide in table 1 in the instructions for use (ifu) shipped with the zta-pt-38-34-167-w, the nominal introducer sheath outer diameter is 7.1 mm.The g28999-introducer has an introducer-fr size of 20 fr, corresponding to approximately 6.67 mm.It is concluded that the outer diameter of the zta sheath was not compatible for insertion through the check-flo sheath, as it exceeded the inner diameter of the check-flo, and the cause of this event is therefore assessed as a use error.As per ifu shipped with the complaint device, "do not continue advancing the wire guide or any portion of the introduction system if resistance is felt.Stop and assess the cause of resistance; vessel, catheter, or graft damage may occur.".The ifu also guides: "take care not to advance the sheath while the stent graft is still within it.Advancing the sheath at this stage may cause the barbs to perforate the introducer sheath.".It was indicated that mineral oil was used sometime during the procedure, however regarding appropriate activation of the hydrophilic coating on the zta sheath, the ifu states: "to activate the hydrophilic coating on the outside of the flexor introducer sheath, the surface must be wiped with sterile gauze pads soaked in saline solution.Always keep the sheath hydrated for optimal performance." cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key9823143
Report Number3002808486-2020-00316
Device Sequence Number16911161
Product Code MIH
UDI-Device Identifier10827002381800
UDI-Public(01)10827002381800(17)221015(10)E3909274
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2022
Device Model NumberG38180
Device Catalogue NumberZTA-PT-38-34-167-W
Device Lot NumberE3909274
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer06/30/2021
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1